Limits...
Erythrodermic Psoriasis Treated with Apremilast

View Article: PubMed Central - PubMed

ABSTRACT

Erythroderma is a rare potentially deadly exfoliative dermatitis characterized by diffuse cutaneous erythema which may be associated with multi-organ dysfunction. Therefore, it is imperative to recognize and treat it promptly. Erythrodermic psoriasis is the most common form of erythroderma. Management of this condition is largely based on aggressive supportive care and the use of anti-inflammatory immunosuppressive and biologic agents. We describe a case of psoriatic erythroderma which was triggered by withdrawal from systemic steroids and successfully treated with apremilast and cyclosporine. Apremilast induced atrial fibrillation limited its continued use after the initial response period.

No MeSH data available.


Related in: MedlinePlus

Skin findings on day one of hospitalization demonstrating (A) well defined generalized erythema and scaling most prominently involving the head, neck, chest, back, upper arms, abdomen, buttocks, groin, and proximal thighs and (B) magnified view of the erythema and scaling.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC5134687&req=5

fig001: Skin findings on day one of hospitalization demonstrating (A) well defined generalized erythema and scaling most prominently involving the head, neck, chest, back, upper arms, abdomen, buttocks, groin, and proximal thighs and (B) magnified view of the erythema and scaling.

Mentions: A 79-year-old man with hypertension and psoriasis was hospitalized for severe sepsis associated with a generalized and painful erythematous rash. He had been diagnosed with psoriasis affecting <1% body surface area (BSA) three months before this presentation and was treated with topical ketoconazole and fluocinolone. Two weeks before hospitalization, he received a five day oral prednisone taper prescribed by a family physician for skin rash. Following this, he developed a confluent, erythematous, scaling rash covering >50% BSA. Methotrexate was started for presumed psoriatic erythroderma; however, his symptoms worsened to include progressive skin involvement, fever, and hypotension which led to hospitalization. Physical exam revealed tender erythematous plaque with scale from head to toe, most prominently involving the head, neck, chest, back, upper arms, abdomen, buttocks, groin, and proximal thighs (Figure 1). Laboratory evaluation was remarkable for leukocytosis of 23.8×103/µL and pre-renalazotemia. Intravenous fluids, empiric antibiotics, topical steroids, and emollient moisturizer were started. Infectious work-up was negative; yet fevers, leukocytosis, and cutaneous pain symptoms persisted. Dermatology performed a punch biopsy which demonstrated evolving pustular psoriasis (Figure 2). Apremilast was started for treatment of erythrodermic psoriasis. The patient’s rash and systemic features began to improve by day 10. Though BSA involvement was essentially unchanged, psoriasis plaques demonstrated reduced erythema and scaling with marked improvement in cutaneous pain symptoms (Figure 3). As a result, Psoriasis Area and Severity Index score improved from 44.0 on admission to 26.4 after initiating apremilast treatment. However, the patient subsequently developed new-onset atrial fibrillation attributed to apremilast which was discontinued and switched to cyclosporine. The patient continued to improve and was discharged on cyclosporine.


Erythrodermic Psoriasis Treated with Apremilast
Skin findings on day one of hospitalization demonstrating (A) well defined generalized erythema and scaling most prominently involving the head, neck, chest, back, upper arms, abdomen, buttocks, groin, and proximal thighs and (B) magnified view of the erythema and scaling.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC5134687&req=5

fig001: Skin findings on day one of hospitalization demonstrating (A) well defined generalized erythema and scaling most prominently involving the head, neck, chest, back, upper arms, abdomen, buttocks, groin, and proximal thighs and (B) magnified view of the erythema and scaling.
Mentions: A 79-year-old man with hypertension and psoriasis was hospitalized for severe sepsis associated with a generalized and painful erythematous rash. He had been diagnosed with psoriasis affecting <1% body surface area (BSA) three months before this presentation and was treated with topical ketoconazole and fluocinolone. Two weeks before hospitalization, he received a five day oral prednisone taper prescribed by a family physician for skin rash. Following this, he developed a confluent, erythematous, scaling rash covering >50% BSA. Methotrexate was started for presumed psoriatic erythroderma; however, his symptoms worsened to include progressive skin involvement, fever, and hypotension which led to hospitalization. Physical exam revealed tender erythematous plaque with scale from head to toe, most prominently involving the head, neck, chest, back, upper arms, abdomen, buttocks, groin, and proximal thighs (Figure 1). Laboratory evaluation was remarkable for leukocytosis of 23.8×103/µL and pre-renalazotemia. Intravenous fluids, empiric antibiotics, topical steroids, and emollient moisturizer were started. Infectious work-up was negative; yet fevers, leukocytosis, and cutaneous pain symptoms persisted. Dermatology performed a punch biopsy which demonstrated evolving pustular psoriasis (Figure 2). Apremilast was started for treatment of erythrodermic psoriasis. The patient’s rash and systemic features began to improve by day 10. Though BSA involvement was essentially unchanged, psoriasis plaques demonstrated reduced erythema and scaling with marked improvement in cutaneous pain symptoms (Figure 3). As a result, Psoriasis Area and Severity Index score improved from 44.0 on admission to 26.4 after initiating apremilast treatment. However, the patient subsequently developed new-onset atrial fibrillation attributed to apremilast which was discontinued and switched to cyclosporine. The patient continued to improve and was discharged on cyclosporine.

View Article: PubMed Central - PubMed

ABSTRACT

Erythroderma is a rare potentially deadly exfoliative dermatitis characterized by diffuse cutaneous erythema which may be associated with multi-organ dysfunction. Therefore, it is imperative to recognize and treat it promptly. Erythrodermic psoriasis is the most common form of erythroderma. Management of this condition is largely based on aggressive supportive care and the use of anti-inflammatory immunosuppressive and biologic agents. We describe a case of psoriatic erythroderma which was triggered by withdrawal from systemic steroids and successfully treated with apremilast and cyclosporine. Apremilast induced atrial fibrillation limited its continued use after the initial response period.

No MeSH data available.


Related in: MedlinePlus